High Resolution Microscopic Changes in an Acutely Induced Renal Papillary Necrosis: Morphology and Enzyme Histochemistry
Renal papillary necrosis (RPN) has been associated with an excessive consumption of analgesics and nonsteroidal anti-inflammatory drugs (1). The course of development of this lesion in man has been documented from post mortem tissue, where autolysis, other diseases and marked variability in the extent of lesion have made it difficult to determine the progression of pathological changes. There is some evidence to suggest that the renal medullary interstitial cells are the primary site of toxic injury and that microvascular, collecting duct and tubular degeneration are secondary changes. 2-Bromoethanamine (BEA) hydrobromide is a chemical which induces RPN rapidly and has allowed the progression of RPN to be studied. There are marked similarities between this acute BEA-induced lesion and changes that have been reported in animals dosed chronically with analgesics and non-steroidal anti-inflammatory drugs, and also the clinical condition in human analgesic abusers (1,2).
KeywordsEnzyme Histochemistry Renal Papillary Necrosis Covering Epithelium Tubular Degeneration ATPase Staining
Unable to display preview. Download preview PDF.
- 4.Burnett, R. (1982) A study of Enzymatic and structural Renal damage induced by Nephrotoxic Agents in the rat. M.Phil. Thesis, University of Nottingham.Google Scholar
- 6.Mihatsch, M.J., Hofer, H.O, Gudat, F., Knusli, C, Torhorst, J. and Zollinger, U. (1984) Capillary sclerosis and analgesic nephropathy. Clin. Nephrol. 20:285–301.Google Scholar